Missouri, 2008Flash Flooding in Missouri, June 18 to 19, 2008
June 18 to 19, 2008 · NWS LSX · 3 events in 2 counties and zones
Several levee breaks along the Mississippi River occurred in Lincoln county on June 18th and 19th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $675,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several levee breaks along the Mississippi River occurred in Lincoln county on June 18th and 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 18, 8:12 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 18, 8:12 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
912 PM CDT WED JUN 18 2008
.UPDATE...
/859 PM CDT WED JUN 18 2008/
HAVE KEPT ISOLD SHRA/TSRA GOING THROUGH 04Z OVER NERN MO/W CNTRL
IL. A FEW SHRA/TSRA STILL ARE DROPPING SWD OUT OF SRN IA AND
WEAKENING AS THEY MOVE INTO MORE STABLE AIR OVER CNTRL MO. ALSO
INCREASED CLOUDS ACCORDINGLY...THOUGH DO NOT BELIEVE THEY WILL
HAVE ENOUGH MUCH IMPACT TO RAISE GOING LOWS GIVEN DAYTIME
DEWPOINTS MIXED INTO THE UPPER 40S AND LOWER 50S.
BRITT
&&
.DISCUSSION...
/123 PM CDT WED JUN 18 2008/
HIGH PRESSURE COVERED THE REGION EARLY THIS AFTERNOON FOR PLEASANT
MID JUNE WEATHER. SURFACE DEWPOINTS REMAINED IN THE MID 40S TO LOWER
50S.
NORTHWEST FLOW ALOFT CONTINUED THIS MORNING WITH CLOSED H5 LOW OVER
THE EASTERN GREAT LAKES REGION. THIS PATTERN IS FORECAST TO PERSIST
ACROSS THE AREA THROUGH THE WEEKEND. SHORT WAVES WILL ROLL DOWN
ACROSS THE AREA THROUGH LATE WEEK. DIFFICULT TO TIME THE SHORT WAVES SO
WILL MAINTAIN CHANCE POPS ACROSS THE AREA. AT THIS POINT, IT APPEARS
THAT MOST OF THE RAIN WILL FALL ACROSS THE CENTRAL PLAINS AND WEST
MO LATE THIS WEEK.
UPPER RIDGE IS FORECAST TO BUILD INTO THE CENTRAL ROCKIES EARLY NEXT
WEEK. THE 12Z GFS IS MORE SIMILAR TO THE 00Z ECMWF NOW IN
FORECASTING A SHORT WAVE WILL MOVE INTO THE REGION BY TUESDAY. THIS
TIME PERIOD SHOULD BE OUR BEST CHANCE OF RAIN DURING THE EXTENDED
PERIOD.
TPS
&&
.AVIATION...
/638 PM CDT WED JUN 18 2008/
FOR THE 00Z TAFS...ISOLATED RWS/TRWS HAVE DEVELOPED OVER WEST
CENTRAL ILLINOIS...MAINLY AFFECTING KUIN...SO KEPT VCTS FOR THERE
TIL 02Z...WHEN ACTIVITY SHOULD DIMINISH. OTHERWISE...LIGHT WINDS
AND VFR FLIGHT CONDITIONS WILL PREVAIL ACROSS THE BI-STATE AREA
THROUGH 00Z FRIDAY. SOME CONCERN ABOUT ADDITIONAL ACTIVITY FIRING
UP DURING THE DAY ON THURSDAY AS NEXT WEATHER SYSTEM APPROACHES...
BUT FEEL THAT IT WILL BE ISOLATED ENOUGH AT THIS TIME...THAT IT IS
NOT WORTH MENTIONING IN THE TAFS.
BYRD
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Jun 18, 3:07 PM CST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
407 PM CDT WED JUN 18 2008
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
407 PM CDT WED JUN 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF NORTHEAST
MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS THIS EVENING. THE
STORMS ARE NOT EXPECTED TO BE SEVERE.
MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI...MISSOURI AND ILLINOIS RIVERS. SEE THE APPROPRIATE
FLOOD STATEMENT FOR SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH FRIDAY
ACROSS PORTIONS OF THE REGION.
MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI...MISSOURI AND ILLINOIS RIVERS. SEE THE APPROPRIATE
FLOOD STATEMENT FOR SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
CARNEY
Flash Flood, Lincoln
- When
- June 18, 9:23 PM CST to June 19, 3:30 AM CST
- Where
- Lincoln County, 1.91 mi E of Cap Au Gris to 2.86 mi ENE of Cap Au Gris
- Cause
- Dam / Levee Break
- Property damage
- $75,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.996, -90.685
A 150 foot section of the Cap Au Gris Levee failed about a quarter of a mile south of the Winfield Lock and Dam on the Mississippi River. It flooded mostly farmland as well as a couple of houses and farm buildings. The secondary Winfield Levee (Pin Oak) kept the flood waters away from Winfield at this time.
Flash Flood, Lincoln
- When
- June 19, 12:44 PM CST to 8:30 PM CST
- Where
- Lincoln County, 0.69 mi ESE of Apex to 1.28 mi SSE of Foley
- Cause
- Dam / Levee Break
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 39.116, -90.768
A levee break was reported near Highway M, southeast of Elsberry. It flooded areas east of Highway 79 to the Mississippi River in the Kings Lake and southern Elsberry Levee districts. The flood waters moved into Foley, flooding a couple dozen homes. Another levee broke further north a couple of hours later affecting the areas to the north of the original levee break.
Flash Flood, Pike
- When
- June 19, 2:28 PM CST to 8:30 PM CST
- Where
- Pike County, 0.67 mi SE of Annada to 3.82 mi SSE of Annada
- Cause
- Dam / Levee Break
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 39.263, -90.821
A levee broke just north of Highway M in Lincoln county and near Kickapoo Road. It flooded portions of the Elsberry Levee District in extreme southeastern Pike county east of Highway 79 and from Annada southward.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Illinois, June 18 to 30, 20081 death · $30,000 · 1 event
- Tornado and Hail in Oklahoma, June 18, 2008$368,000 · EF2 · 6 events
- Hail and Damaging Winds in Wyoming, June 18, 20081 death · $1,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Texas, June 18 to 19, 20086 injured · $219,000 · 2 in hail · 17 events
- Tornado and Hail in Kansas, June 18, 2008$85,000 · EF1 · 22 events
- Flash Flood in Illinois, June 18, 2008$500,000 · 1 event
- Hail in Nebraska, June 18 to 19, 2008$350,000 · 4.5 in hail · 7 events
- Excessive Heat in Arizona, June 18 to 22, 200810 injured · 1 event
- Hail in Nebraska, June 18, 2008$357,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in Texas, June 18, 2008$213,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Kansas, June 18, 2008$30,000 · 1.25 in hail · 25 events
- Damaging Wind in Kansas, June 18, 2008$75,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123447, 123450, 123451.